Alert archive / Nebraska / Freeze Warnings in 2018

Freeze Warning 3, NWS North Platte, NE

October 10, 201825 counties in Nebraska

NWS North Platte, NE issued this freeze warning at Oct 10, 2018, 8:40 AM MDT for 25 counties in Nebraska. It took effect at Oct 10, 2018, 6:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 8:40 AM MDT (14:40 UTC)
In effect from
Oct 10, 2018, 6:00 PM MDT
Expired
Oct 11, 2018, 9:00 AM MDT
In force
15 hr
Issued by
NWS North Platte, NE
All 25 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS73 KLBF 101440
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
940 AM CDT Wed Oct 10 2018

...BELOW FREEZING TEMPERATURES TONIGHT...

NEZ005>010-022>029-035>038-056>059-069>071-094-102245-
/O.NEW.KLBF.FZ.W.0003.181011T0000Z-181011T1500Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala,
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, 
and Kilgore
940 AM CDT Wed Oct 10 2018 /840 AM MDT Wed Oct 10 2018/

...FREEZE WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING
TO 10 AM CDT /9 AM MDT/ THURSDAY...

The National Weather Service in North Platte has issued a Freeze
Warning, which is in effect from 7 PM CDT /6 PM MDT/ this evening
to 10 AM CDT /9 AM MDT/ Thursday. 

* TEMPERATURES...Will fall into the 20s shortly after sunset and
  remain below freezing through mid morning Thursday. 

* IMPACTS...Sensitive outdoor vegetation will likely be damaged 
  or killed by the cold. In addition...outdoor irrigation, 
  including garden spigots and sprinkler systems, could be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Taylor/Thorne
3 follow-up statements
473 
WWUS73 KLBF 102022
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
322 PM CDT Wed Oct 10 2018

...BELOW FREEZING TEMPERATURES TONIGHT...

NEZ005>010-022>029-035>038-056>059-069>071-094-111500-
/O.CON.KLBF.FZ.W.0003.181011T0000Z-181011T1500Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala,
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, 
and Kilgore
322 PM CDT Wed Oct 10 2018 /222 PM MDT Wed Oct 10 2018/

...FREEZE WARNING REMAINS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING TO 10 AM CDT /9 AM MDT/ THURSDAY...

* TEMPERATURES...By late tonight will range from the mid teens to
  mid 20s, with the coldest readings across northwest Nebraska. 

* IMPACTS...Sensitive outdoor vegetation will likely be damaged 
  or killed by the cold. In addition...outdoor irrigation, 
  including garden spigots and sprinkler systems, could be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Taylor
150 
WWUS73 KLBF 110814
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
314 AM CDT Thu Oct 11 2018

...BELOW FREEZING TEMPERATURES THIS MORNING...

NEZ005>010-022>029-035>038-056>059-069>071-094-111500-
/O.CON.KLBF.FZ.W.0003.000000T0000Z-181011T1500Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala,
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, 
and Kilgore
314 AM CDT Thu Oct 11 2018 /214 AM MDT Thu Oct 11 2018/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURES...By early Thursday morning will range from the 
  mid teens to mid 20s, with the coldest readings across northwest
  Nebraska.
  

* IMPACTS...Sensitive outdoor vegetation will likely be damaged 
  or killed by the cold. In addition...outdoor irrigation, 
  including garden spigots and sprinkler systems, could be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

kulik
785 
WWUS73 KLBF 111452
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
952 AM CDT Thu Oct 11 2018

...FREEZE WARNING EXPIRES...

NEZ005>010-022>029-035>038-056>059-069>071-094-111600-
/O.EXP.KLBF.FZ.W.0003.000000T0000Z-181011T1500Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, 
Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, 
Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala,
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, 
and Kilgore
952 AM CDT Thu Oct 11 2018 /852 AM MDT Thu Oct 11 2018/

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT /9 AM MDT/ THIS
MORNING...

Temperatures have warmed above the freezing mark and threat for
below freezing temperatures has ended.

$$

Taylor

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this freeze warning went out at Oct 10, 8:03 AM MDT, 37 minutes earlier.

Area forecast discussion, Oct 10, 8:03 AM MDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
903 AM CDT Wed Oct 10 2018

.SYNOPSIS...
Issued at 335 AM CDT Wed Oct 10 2018

H5 analysis this morning had a broad trough of low pressure
across the western CONUS which extended from southern Canada into
northern Mexico. Within this trough, a tandem of shortwaves were
noted tonight. The first was over eastern Colorado and a second
was over southern Idaho. High pressure was anchored off the Mid
Atlantic coast, while a second area of high pressure was noted
1000 to 1500 miles west of the Oregon coast. Hurricane Michael was
noted in the northeastern Gulf of Mexico. Overnight, the eastern
Colorado shortwave had migrated into western Nebraska and was
roughly located across the northwestern Nebraska Sandhills as of 2
AM CDT. Overnight, a broad area of rain and snow extended from
north central into southwestern Nebraska. Radar trends over the
past hour continue to indicate a shrinking in areal coverage of
precipitation across southwestern Nebraska with slight
enhancement of precipitation over the northwestern sandhills and
portions of north central Nebraska. temperatures as of 2 AM CDT
ranged from 33 at Gordon, to 39 at O'Neill.

&&

.UPDATE...
Issued at 900 AM CDT Wed Oct 10 2018

The winter storm warning and winter weather advisory will be
allowed to expired at 9 am CDT. The light mostly non-accumulating
snow affecting northern Nebraska will gradually end this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Wed Oct 10 2018

Precipitation chances today, along with lows tonight and
frost/freeze potential is the main forecast challenges in the next
24 hours. For today: With respect to winter headlines, the
inherited winter storm warning and winter weather advisory will
expire at 9 AM CDT this morning. Will evaluate precipitation
trends through daybreak on whether or not to cancel portions of
the winter headlines early. ATTM, confidence in canceling portions
of the WSW are highest across southwestern Nebraska, as the main
deformation zone re-develops and shifts north into northwestern
portions of the forecast area and South Dakota. Then there is
temperatures and the threat for snow this morning. Overnight,
temps have been holding in the lower 30s across western and north
central Nebraska. At LBF, it has been snowing since late evening,
however, snow has not been accumulating. The threat for snow/rain
will continue this morning across northern Nebraska as the
shortwave trough drifts into South Dakota and the threat for
deformation precipitation continues. Will keep any snow
accumulations on the very light side however, as temperatures
remain in the lower 30s. Some limited clearing will take place
across southern portions of the forecast area later today which
will allow highs to reach the lower 40s in southwestern Nebraska.
Further north, highs will struggle to get out of the upper 30s.
Cold, Canadian high pressure, will build southeast into western
Nebraska overnight tonight. Cold temperatures are expected with
lows bottoming out in the middle to upper 20s. No doubt, we will
need a freeze warning for the forecast area tonight, however, to
avoid confusion with current winter headlines, will forgo issuing
a freeze warning until the inherited winter weather
advisory/winter storm warning expires this morning. Will brief the
oncoming shift about my concerns.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM CDT Wed Oct 10 2018

Main forecast concern this period is low temperatures and
precipitation for Thursday night into Friday. An upper level
shortwave trough will dipped down from Canada into the High Plains
late Thursday into Friday. Precipitation chances will increase
through the late evening into early Friday morning. One of the
challenges is if the precipitation will be rain or snow. Low
temperatures on Thursday night/Friday morning will be below freezing
across northwest Nebraska and be just above freezing across
southwest Nebraska. After collaborating with surrounding offices and
looking at 925mb temperatures decided to increase low temperatures a
few degrees to hover just above freezing. Areas across northwest
Nebraska and the Sandhills are mostly likely to all snow during
early Friday morning while areas in the eastern forecast area will
mainly see a rain/snow mix. Since temperatures will teeter around the
freezing temperatures Thursday night/Friday morning infiltration of
cooler air would effect the location of snow, possibly farther
eastward. That being said, any accumulations of snow or rain look to
be minimal at this time. Precipitation will move out of the area by
mid morning to early afternoon.

A cold front will move through the area on Saturday night bringing
much colder temperatures to the area. Highs on Sunday will only
reach the mid to upper 30s. This is between 25 and 30 degrees below
normal and 10 to around 15 degrees colder than Saturday.
Temperatures warm back into the upper 40s to mid 50s Monday through
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 632 AM CDT Wed Oct 10 2018

For the KLBF terminal: Ceilings will gradually increase today
from 1500 FT AGL to 3500 FT AGL this afternoon. Skies will begin
to scatter out this evening with ceilings ranging from 6000 to
7000 FT AGL. For the KVTN terminal: Light snow will be possible
through mid morning with visibilities as low as 4 miles. Snow will
end after mid morning with ceilings ranging from 1500 to 2500 FT
AGL. Ceilings will increase to 3500 to 6000 FT AGL tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Oct 10, 2:58 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
358 AM CDT Wed Oct 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-110900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
358 AM CDT Wed Oct 10 2018 /258 AM MDT Wed Oct 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Widespread freezing conditions expected tonight across the entire forecast
area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Oct 10, 8:10 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     SNOW             15 NNE NORTH PLATTE     41.33N 100.66W
10/10/2018  M1.0 INCH        LINCOLN            NE   NWS EMPLOYEE

&&

CCOLE
Local storm report, Oct 10, 8:14 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     SNOW             MULLEN                  42.04N 101.04W
10/10/2018  M2.0 INCH        HOOKER             NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Oct 10, 8:22 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             IMPERIAL                40.52N 101.64W
10/10/2018  M2.5 INCH        CHASE              NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Oct 10, 8:24 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             ARTHUR                  41.57N 101.69W
10/10/2018  M2.0 INCH        ARTHUR             NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Oct 10, 8:25 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     SNOW             1 NE KILGORE            42.95N 100.94W
10/10/2018  M4.0 INCH        CHERRY             NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Oct 10, 8:37 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             16 SW MULLEN            41.88N 101.26W
10/10/2018  E2.3 INCH        HOOKER             NE   PUBLIC

            STORM TOTAL SNOW REPORT. 0.58 INCHES LIQUID IN RAIN GAUGE
            0.17 OF WHICH WAS BEFORE CHANGEOVER TO SNOW.

&&

JURGENSEN

Nearby

Freeze Warnings in Nebraska, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.